Texas, 2025

High Wind in Texas, January 17, 2025

January 17, 2025 · NWS LUB · 4 events in 4 counties and zones

A strong upper level storm system brought strong winds and blowing dust to the region on the afternoon of the 17th. A few locations across the South Plains briefly reached severe wind criteria.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level storm system brought strong winds and blowing dust to the region on the afternoon of the 17th. A few locations across the South Plains briefly reached severe wind criteria. Blowing dust brought visibility down to two miles at times.

High wind reports from Texas Tech University West Texas mesonet sites are listed below:

61 mph at Muleshoe (Bailey County),|60 mph at Amherst (Lamb County),|58 mph at Morton (Cochran County), and|58 mph at Slaton (Lubbock County).

High wind reports from Automated Surface Observing Systems (ASOS) are listed below:

59 mph at Lubbock International Airport (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 17, 11:45 AM CST, 1 hour 30 minutes earlier. Its key messages:

  • Updated at 1143 AM CST Fri Jan 17 2025
  • Strong, westerly winds today with areas of blowing dust on the Caprock and well above normal high temperatures.
  • Prolonged freezing temperatures from Saturday evening through Tuesday morning along with hazardous wind chills at times.
  • Light snow around an inch or less is possible on the Caprock Saturday night.
Area forecast discussion, Jan 17, 11:45 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1145 AM CST Fri Jan 17 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1143 AM CST Fri Jan 17 2025

 - Strong, westerly winds today with areas of blowing dust on the
   Caprock and well above normal high temperatures.

 - Prolonged freezing temperatures from Saturday evening through
   Tuesday morning along with hazardous wind chills at times.

 - Light snow around an inch or less is possible on the Caprock
   Saturday night.

&&

.SHORT TERM...
(Today and tonight)
Issued at 230 AM CST Fri Jan 17 2025

Main concern for today will be gusty winds beginning this morning
and will peak later in the afternoon before diminishing by the
evening. An upper level low will move eastward right over the
Texas and Oklahoma Panhandles before getting absorbed into a
northern branch of the jet. This will bring westerly flow aloft
by tonight as a broad trough moves over central CONUS. A low level
trough situated northeast of our region will bring a low level
jet overhead. Lack of clouds through today will allow sufficient
mixing resulting in the gusty westerly winds today. Sustained
winds up to 35 mph and gusts up to 50 mph are possible. Therefore,
a wind advisory remains in effect until 6 PM for areas on the
Caprock. Areas of blowing dust are possible on the Caprock which
could lead to periods of reduced visibility.

Temperatures today will be warmer than normal with highs in the
upper 50s to mid 60s on the Caprock to upper 60s to lower 70s off
the Caprock. As the lower level trough begins to shift eastward, a
strong Arctic front will reach the Far Southern Texas Panhandle by
this evening and track southward through the region by late tonight.
The front will shift winds to the north effectively killing the
gusty westerly winds. Temperatures will be cooler behind the front
with lows in the 20s on the Caprock and upper 20s to lower 30s off
the Caprock.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 230 AM CST Fri Jan 17 2025

The long term remains fraught with below-normal temperatures and
even some light snow and bitter wind chills at times. This pattern
is quite classic for a multi-day cold wave east of the Rockies all
the while Alaska basks in unseasonable warmth under a prominent
longwave ridge.

Cold advection will continue across the forecast area on Saturday
following this evening's FROPA ahead of a stronger shove of arctic
air expected Saturday night into Sunday morning when 850 mb temps
plummet to between -8C and -12C. This second blast of cold air
accompanies a healthy shortwave trough in cyclonic NW flow that
brings with it a layer of mid-level Pacific moisture. Lift with
this wave is more pronounced on the global models than the NAM
which has this wave shearing out considerably resulting in no
precip locally; however, such a feature combined with elevated Fn
forcing and an upper jet around 110 knots in the area warrants
keeping 20-40 PoPs for Saturday night. Given the aforementioned
temps, the DGZ layer shouldn't be too far off the deck in most
areas so any stratus stacked along the frontal inversion could
easily breed a little snow especially should isentropic ascent
focus along the 295K layer per the GFS. NBM's PoPs look low
compared to the 00Z global camp and LREF, so light snow was
expanded to much of the Caprock Saturday evening before dwindling
to flurries after midnight as the impulse departs and stratus
erodes. Accumulations around an inch or less seem on par this
time...highest in the western TX Panhandle.

Both the GFS and NBM's high temps for Sunday and Monday are very
optimistic in this pattern of cold surface ridging with easterly
winds, so colder highs continue to be favored closer to the lines of
the ECX. As such, most of the area could easily log 48-60 hours of
sub-freezing temps from Saturday evening through Tuesday morning.
Wind chills and ambient temps look to easily hit Cold Weather
Advisory thresholds for the area during the overnight and early A.M.
hours. Another shortwave trough and weak cold front in NW flow
Monday evening are looking more starved for moisture compared to
Saturday night's setup, so drier PoPs seem in order. Am a little
skeptical of the rapid return of mild SW surface flow on Tuesday,
especially off the Caprock where these shallow cold domes often
persist longer than progged. NBM's high temps for Tuesday are
below the GFS but still hovering 3-6 degrees above the chilly
ECX which may have merit. Regardless, deeper westerly flow by
Wednesday will return all of the area to more seasonal temps until
a shot of modified polar air by Thursday crashes this party.

&&

.AVIATION...
(18Z TAFS)
Issued at 1143 AM CST Fri Jan 17 2025

Wind speeds have begun to increase across the forecast area in
response to the tightened pressure/height gradient to the south of
an upper level short wave trough moving eastward across the
central High Plains. On the back side of the departing trough a
strong cold front will move quickly southward, passing the
terminals very late afternoon through early/mid evening with a
wind switch to north, although accompanied by lower wind speeds
that will diminish further through the night. A period of MVFR
visibility will be possible at KLBB and KPVW this afternoon with
the strong west winds, although will hold with a 6SM mention at
this time. Otherwise, VFR conditions are expected through the TAF
period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ021>024-027>030-
033>036-039>042.

&&

SHORT TERM...10
LONG TERM....93
AVIATION...07
Hazardous weather outlook, Jan 17, 2:46 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
246 AM CST Fri Jan 17 2025

TXZ021>044-180900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
246 AM CST Fri Jan 17 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Wind Advisory remains in effect for areas on the Caprock today from
11 AM until 6 PM. West winds of 25 to 35 mph with gusts to 50 mph are
likely along with blowing dust at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow accumulations of an inch or less are possible Saturday
night mainly on the Caprock.

Bitter wind chills from zero to 10 below are likely during the
overnight and early morning hours from Sunday through Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Lamb

When
January 17, 1:15 PM CST to 1:19 PM CST
Where
Lamb forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Cochran

When
January 17, 1:34 PM CST
Where
Cochran forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Bailey

When
January 17, 1:50 PM CST
Where
Bailey forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
January 17, 2:38 PM CST to 3:33 PM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225158, 1225159, 1225155, 1225169.